10 doctors weighed in:

I'm on bactrim (sulfamethoxazole and trimethoprim) antibiotic for a uti. Been taking it for about 5 days. Just tonight I noticed big itchy red welts all over my body. Alergic reaction?

10 doctors weighed in
Angela Zhang
Family Medicine
4 doctors agree

In brief: Yes

You are most likely experiencing an allergic reaction to bactrim (sulfamethoxazole and trimethoprim).
Because one component of Bactrim (sulfamethoxazole and trimethoprim) is sulfamethoxazole, you should not take Bactrim (sulfamethoxazole and trimethoprim) if you are allergic to sulfa drugs. Severe dermatologic reactions, including fatalities have been reported with the use of bactrim (sulfamethoxazole and trimethoprim). Discontinue the antibiotic and see your doctor for an alternative treatment/follow-up.

In brief: Yes

You are most likely experiencing an allergic reaction to bactrim (sulfamethoxazole and trimethoprim).
Because one component of Bactrim (sulfamethoxazole and trimethoprim) is sulfamethoxazole, you should not take Bactrim (sulfamethoxazole and trimethoprim) if you are allergic to sulfa drugs. Severe dermatologic reactions, including fatalities have been reported with the use of bactrim (sulfamethoxazole and trimethoprim). Discontinue the antibiotic and see your doctor for an alternative treatment/follow-up.
Angela Zhang
Angela Zhang
Answer assisted by Angela Zhang, Medical Student
Thank
Dr. George Klauber
Pediatrics - Urology
3 doctors agree

In brief: Probably

Urticaria (welt-like skin reaction) is a known side effect of bactrim (sulfamethoxazole and trimethoprim).
Need inform your dr. Know. % day course of Bactrim (sulfamethoxazole and trimethoprim) may have been long enough if UTI was confined to your bladder. Never take bactrim (sulfamethoxazole and trimethoprim), septra, cotrim or sulfatrim again (all the same med). You are also now allergic to all sulfonamides. Good luck.

In brief: Probably

Urticaria (welt-like skin reaction) is a known side effect of bactrim (sulfamethoxazole and trimethoprim).
Need inform your dr. Know. % day course of Bactrim (sulfamethoxazole and trimethoprim) may have been long enough if UTI was confined to your bladder. Never take bactrim (sulfamethoxazole and trimethoprim), septra, cotrim or sulfatrim again (all the same med). You are also now allergic to all sulfonamides. Good luck.
Dr. George Klauber
Dr. George Klauber
Thank
Dr. Vakas Sial
Internal Medicine

In brief: Allergic response

You may have an allergic reaction to the sulfa component of the Bactrim (sulfamethoxazole and trimethoprim) and it is presenting with the red welts.
Stop the Bactrim (sulfamethoxazole and trimethoprim) and go see your physician to start a different antibiotic and to follow up on the likely allergic reaction.

In brief: Allergic response

You may have an allergic reaction to the sulfa component of the Bactrim (sulfamethoxazole and trimethoprim) and it is presenting with the red welts.
Stop the Bactrim (sulfamethoxazole and trimethoprim) and go see your physician to start a different antibiotic and to follow up on the likely allergic reaction.
Dr. Vakas Sial
Dr. Vakas Sial
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified, Internal Medicine
14 years in practice
382K people helped
Continue
108,000 doctors available
Read more answers from doctors